Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 372, NWS Midland/Odessa, TX

October 5, 2004Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2004, 4:20 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 4:20 PM MDT (22:20 UTC)
Expired
Oct 5, 2004, 5:15 PM MDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Eddy County, NM, Culberson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 2:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052220
SVRMAF
NMC015-TXC109-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
  NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 615 PM CDT (515 PM MDT)

* AT 515 PM CDT (415 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER  
  RADAR DETECTED SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL
  SIZE HAIL AN DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 6 MILE EAST OF MCKITTRICK CANYON...OR 10 MILES NORTHEAST
  OF PINE SPRINGS ON U.S. 62/180...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN CULBERSON COUNTY...
  SOUTHWESTERN EDDY COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3210 10478 3188 10479 3174 10446 3212 10437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:12 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 5, 3:12 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT TUE OCT  5 2004

.UPDATE...
UPDATED TEXT PRODUCTS TO REFLECT SEVERE THUNDERSTORM WATCH 851
VALID UNTIL 06/02Z.  UPDATED WX GRID FOR TONIGHT TO INCLUDE SEVERE T
ALL AREAS.  UPDATED HEADLINE GRID FOR TONIGHT ACCORDINGLY.

UPDATED TEXT AND GRAPHICAL PRODUCTS FORTHCOMING.

&&

.PREV DISCUSSION...
POSSIBLE SEVERE WEATHER AND FLASH FLOODING WILL BE THE FOCUS FOR THE
SHORT TERM FORECAST.  LOW CLOUDS HAVE BEEN CLEARING FROM SOUTH TO
NORTH TODAY ALLOWING FOR DESTABILIZATION OF THE NEAR SURFACE LAYER
OVER THE CWA.  CONVECTION FROM EASTERN NM MOVED THROUGH EXTREME
NORTHERN PORTIONS OF THE CWA THROUGH THE NOON HOUR.  THIS RAINFALL
WILL CONTRIBUTE TO THE CHANCE FOR FLASH FLOODING OVERNIGHT AS
ANOTHER ROUND OF CONVECTION IS EXPECTED IN THIS AREA.  WE WILL ADD
THE NORTHEASTERN COUNTIES INTO THE FFA TONIGHT AS LARGE SCALE LIFT
ASSOCIATED WITH THE 500MB TROUGH TO OUR WEST WILL MOVE ACROSS
SOUTHEASTERN NM AND THEN ACROSS OUR NORTHERN TIER OF COUNTIES.  WITH
THIS IN MIND...THUNDERSTORMS/POSSIBLE MCS ARE EXPECTED TO DEVELOP
TONIGHT OVER SOUTHERN/SOUTHEASTERN NM AND MOVE EAST ACROSS EDDY/LEA
COUNTIES AND THE NORTHERN TWO ROWS OF COUNTIES OF OUR CWA IN TX.
PROVIDING THE THREAT FOR FLASH FLOODING.  WE WILL KEEP THE HIGHEST
POPS ACROSS THE NORTHERN AREAS WITH CHANCE POPS FOR THE BIG
BEND...DAVIS MOUNTAINS...AND LOWER TRANS PECOS DUE TO THE BEST LIFT
MOVING ACROSS THE NORTHERN AREAS.  STILL EXPECT SCATTERED COVERAGE
TO THE SOUTH...AND WITH THE HEAVY RAIN FROM LAST NIGHT...WILL KEEP
THE FFA UP FOR THESE AREAS SINCE IT WILL NOT TAKE MUCH RAIN TO CAUSE
SOME FLASH FLOODING ON THESE SATURATED GROUNDS.

AS FOR THE SEVERE THREAT...SEVERAL FACTORS WILL CONTRIBUTE TO THE
CONTINUED THREAT FOR SEVERE WEATHER.  0-6KM SHEAR CONTINUES TO
INCREASE ACROSS SOUTHEASTERN NM AND INTO WEST TEXAS AS STRONGER
WINDS ALOFT ASSOCIATED WITH THE SHORTWAVE TROUGH TO OUR WEST MOVE
EAST INTO THE REGION.  THIS INCREASING TREND SHOULD CONTINUE INTO
THE OVERNIGHT HOURS AS A LLJ OF 25KT TO 35KT IS EXPECTED TO DEVELOP
AGAIN TONIGHT.  EXPECT VALUES TO INCREASE INTO THE 40KT TO 45KT
RANGE AFTER 00Z TONIGHT.  THIS WOULD BE SUFFICIENT FOR SUPERCELLS TO
DEVELOP AGAIN TONIGHT...WITH THE BEST CHANCE FOR SEVERE WEATHER
ACROSS THE SOUTHEASTERN NM COUNTIES WHERE THIS SHEAR WILL BE THE
STRONGEST.  INSTABILITY WILL CONTINUE TO INCREASE AS HEATING TAKES
PLACE OVER THE CWA DUE TO THINNING LOW CLOUDS...AND DEWPOINTS NEAR
60F DEGREES ALREADY.  700-500MB LAPSE RATES OF GREATER THAN 7C/KM
WILL ALSO OVERSPREAD THE AREA INCREASING THE INSTABILITY FURTHER
OVER THE AREA.

UPPER TROUGH CENTERED OVER COLORADO WILL CONTINUE TO RESULT IN A GOOD
CHANCE OF RAIN FOR AREA THROUGH THURSDAY.  BY FRIDAY THE TROUGH WILL
BE MOVING OFF TO THE EAST WITH ONLY SOME LINGERING PRECIP EXPECTED.
CURRENT ZONES ALREADY HAVE PRECIP WELL COVERED... POPS GENERALLY OVER
GUIDANCE WHICH CONSIDERING RECENT WET TREND IS A GOOD THING.  A FLASH
FLOOD WATCH MAY BE NECESSARY FOR TOMORROW ALSO.  BY EARLY NEXT WEEK
THE NEXT TROUGH MAY MOVE IN FROM THE WEST COAST SETTING UP POTENTIAL
FOR MORE RAIN... HOWEVER MODELS CUT THIS LOW OFF AND LEAVE IT
SPINNING OVER CALIFORNIA THROUGH REST OF WEEK.

AT THE SURFACE ETA HAS A COLD FRONT THAT BRIDGES INTO THE AREA EARLY
FRIDAY AS HIGH PRESSURE BUILDS INTO THE REGION BUT WITHOUT A GOOD
PUSH.  GFS STRONGER WITH FRONTAL PASSAGE DURING THE DAY FRIDAY SO
WHILE MODELS NOT EXACTLY IN AGREEMENT CAN BELIEVE WILL BE GETTING
SOME ADDITIONAL COOL AIR LATE IN THE WEEK.  EXPECT TO HAVE BELOW
NORMAL TEMPERATURES THROUGH MIDDLE OF NEXT WEEK WITH RICH LOW LEVEL
MOISTURE CONTINUING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT ALL ZONES.
NM...FLASH FLOOD WATCH TONIGHT ALL ZONES.

&&

70
Hazardous weather outlook, Oct 5, 1:45 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY.  SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.  THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

&&

.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT.  VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES.  SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE.  THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA.  THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION.  INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES.  LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.

In the hours before

Special weather statement, Oct 5, 3:02 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ057>060-067-258-060200-
CENTRAL LEA COUNTY NM-EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-
NORTHERN LEA COUNTY NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
SOUTHERN LEA COUNTY NM-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-
WINKLER TX-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...HOBBS...KERMIT...
LOVINGTON...MENTONE...MONAHANS...PECOS...PINE SPRINGS...
TATUM AND VAN HORN
402 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT(800 PM MDT) FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST TEXAS...CULBERSON AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

IN WEST TEXAS...LOVING...WARD AND WINKLER.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ARTESIA...
CARLSBAD...HOBBS...KERMIT...LOVINGTON...MENTONE...MONAHANS...PECOS...
PINE SPRINGS...TATUM AND VAN HORN.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:03 PM MDTSevere Thunderstorm WarningMAFLea57 min
Oct 4, 7:20 PM MDTSevere Thunderstorm WarningMAFLea55 min
Oct 5, 5:56 PM MDTSevere Thunderstorm WarningMAFLea64 min
Oct 5, 5:16 PM MDTSevere Thunderstorm WarningMAFCulberson59 min
Oct 5, 5:51 PM MDTTornado WarningMAFCulberson54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.